Tennessee, 2023

Hail and Damaging Wind in Tennessee, September 7, 2023

September 7, 2023 · NWS MRX · 2 events in 1 county or zone

An advancing cold front coupled with afternoon heating brought scattered thunderstorms that just clipped northeastern Tennessee. Large hail and brief damaging winds occurred with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An advancing cold front coupled with afternoon heating brought scattered thunderstorms that just clipped northeastern Tennessee. Large hail and brief damaging winds occurred with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 7, 2:31 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 7, 2:31 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
331 PM EDT Thu Sep 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 325 PM EDT Thu Sep 7 2023

Key Messages:

1. Scattered showers and some embedded thunderstorms expected for
mainly the northeastern half of the area through early this evening.
A few strong storms this afternoon extreme northeast Tennessee with
gusty winds and heavy rainfall.

2. A cold front is moving across the region this afternoon with
drier air filtering in to the western area this afternoon. Will be a
noticeable break in the heat and humidity tonight and part of the
day Friday.

3. Another chance for showers and storms Friday afternoon with
shortwave moving across northern sections of the forecast area as
eastern US trough digs southward from Ohio Valley into eastern
Tennessee Valley.

Discussion:

A cold front, currently located from southeast Kentucky to near
Chattanooga, will push east-southeast this afternoon, as an upper
trough/closed low dives southeast from central Kentucky and middle
Tennessee into Georgia tonight.

Ahead of the front some weak lift has developed scattered showers
and a few thunderstorms in the northeast part including southwest
Virginia and portions of far northeast TN. Isolated showers were
developing west of Interstate 81 and 75 but they were small with
only with light rain. Temperatures at mid afternoon were in the mid
to upper 80s outside rain areas and in the 70s where rain was
occurring and across higher elevations in the northeast. The showers
and storms should end early to mid evening, ending last in the
mountains with some fog forming later tonight.

With the noticeably drier air moving in this evening temperatures
will drop quicker and reach the lower to mid 60s by morning. Friday
the upper low today will be in south Georgia but a broad upper
trough dropping south from the Ohio Valley will be accompanied by a
shortwave moving across eastern Kentucky and trigger some showers
and thunderstorms from about Knoxville northeast into southwest
Virginia. The trough will be deepening by late in the day over
middle Tennessee. As airmass heats up by Friday afternoon and
becomes unstable rain chances will be highest across southwest
Virginia and northeast Tennessee and chance to slight chance central
area with no rain expected west and southwest. Highs friday will be
similar to todays in the central and southwest but a few degrees
cooler across the northeast due to the clouds and showers/storms.
Rainfall amounts could reach 0.50 to 1.00 inch in the northeast
Tennessee mountains.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 325 PM EDT Thu Sep 7 2023

Key Messages:

1. Scattered showers and storms expected Saturday and Sunday
afternoons. Some lingering activity cannot be ruled out during the
overnights.

2. Additional rain chances early to mid week associated with an
approaching cold front.

Discussion:

By Friday night, deep troughing will be in place across portions of
the southeastern CONUS, with broad ridging over the desert southwest
and southern plains. Minimal subsidence aloft and steep low-level
lapse rates will result in vertical motions suitable for scattered
to numerous showers and storms during peak diurnal heating Saturday
and Sunday. Current thermodynamic profiles from the GFS suggest
limited instability(MUCAPEs generally between 1000-1500J/kg) and
little to no shear. As a result, threats do not currently look to be
more than typical general pulse convection. The overall coverage
still remains a tad uncertain and will be partially dependent on the
presence and/or timing of weak disturbances and associated vort
lobes. While best coverage will be during the afternoons, cannot
rule out some lingering activity into the overnight hours as well.

The aforementioned troughing will shift eastward into the early
week. Increasing presence of surface high pressure will reduce the
chances for showers and storms during this time, however, this will
only be brief as shortwave energy looks to amplify upper level flow
and bring additional large scale troughing to the region. The
chances for showers will generally return mid-week as moisture
availability and isentropic lift increase among southwesterly H85
flow. There are some notable discrepancies in regards to timing and
amplitude among long-range guidance. As such, a degree of
uncertainty remains regarding exact details. With the potential for
more persistent clouds, instability does not look too concerning at
this time but given PWATs approaching the 90th percentile, will keep
an eye on potential flooding concerns if training storms become a
threat. Cooler and drier air should make a return late next week
post FROPA.

&&

.AVIATION...
(18Z TAFS)
Issued at 128 PM EDT Thu Sep 7 2023

Scattered SHRA and a possible TSRA will continue across far
northeast TN for the next few hours ahead of a weak cold front.
Most of the focus for precipitation is now shifting east of the
Appalachians. Farther south there could be a TSRA at TYS through
21Z ahead of the front. Chattanooga is seeing a wind shift,
probably the front now so no precipitation expected there. Latest
guidance shows coverage will be scattered, northeast Tennessee.
Expect clouds to clear out this evening. Given radiational
conditions and rainfall this morning, expect fog at KTRI tonight,
locally dense with some MVFR fog at TYS around sunrise Friday.
Winds will shift to west to northwest behind cold front this
afternoon and evening and should be around 10 knots, decreasing
later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  86  66  85 /   0   0   0  40
Knoxville McGhee Tyson Airport, TN  65  84  65  84 /   0  20  10  60
Oak Ridge, TN                       64  83  64  82 /   0  20  10  60
Tri Cities Airport, TN              64  82  63  80 /  20  60  40  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...TD
LONG TERM....KRS
AVIATION...TD
Hazardous weather outlook, Sep 7, 2:10 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
310 PM EDT Thu Sep 7 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-082000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
310 PM EDT Thu Sep 7 2023 /210 PM CDT Thu Sep 7 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD

In the hours before

Special weather statement, Sep 7, 1:29 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
229 PM EDT Thu Sep 7 2023

TNZ018-071900-
Johnson TN-
229 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JOHNSON COUNTY
THROUGH 300 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Silverstone, or near Sugar Grove, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Trade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3646 8171 3642 8172 3641 8174 3636 8172
      3634 8171 3634 8175 3635 8178 3636 8179
      3635 8183 3651 8170 3647 8170
TIME...MOT...LOC 1828Z 235DEG 21KT 3634 8173

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KRS
Special weather statement, Sep 7, 2:27 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
327 PM EDT Thu Sep 7 2023

TNZ018-047-072000-
Southeast Carter TN-Johnson TN-
327 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JOHNSON COUNTY
THROUGH 400 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Peoria, or near Beech Mountain, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Doeville and Elk Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3631 8188 3630 8191 3625 8194 3628 8203
      3640 8200 3637 8182
TIME...MOT...LOC 1927Z 188DEG 8KT 3627 8195

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KRS
Special weather statement, Sep 7, 2:34 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT Thu Sep 7 2023

TNZ045-047-072000-
Southeast Carter TN-Unicoi TN-
334 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL UNICOI AND SOUTHERN
CARTER COUNTIES THROUGH 400 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hampton, or 10 miles southeast of Elizabethton, moving northeast at
15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hampton, Hampton Creek Cove State Park, Limestone Cove, Roane
Mountain State Park, Elk Mills, and Roan Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3612 8203 3612 8205 3610 8208 3611 8210
      3611 8213 3615 8215 3614 8218 3616 8222
      3614 8223 3617 8229 3628 8220 3632 8214
      3626 8194
TIME...MOT...LOC 1933Z 209DEG 11KT 3621 8215

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KRS
Special weather statement, Sep 7, 2:58 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT Thu Sep 7 2023

TNZ047-072030-
Southeast Carter TN-
358 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CARTER COUNTY
THROUGH 430 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hampton, or 8 miles southeast of Elizabethton, moving northeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hampton, Roane Mountain State Park, and Roan Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 8212 3619 8222 3629 8219 3633 8213
      3629 8201
TIME...MOT...LOC 1957Z 203DEG 12KT 3624 8214

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KRS
Local storm report, Sep 7, 3:57 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
457 PM EDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Hail             4 N Shady Valley        36.57N 81.93W
09/07/2023  E1.00 inch       Sullivan           TN   Public

            Quarter size hail and a few trees down near
            Shady Valley.

&&

DH

The radar

The Knoxville radar (KMRX), 139 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sullivan

When
September 7, 3:57 PM EST
Where
Sullivan County, 2.86 mi ESE of Harr
Measured
1 in hail
Reported by
Public
Coordinates
36.570, -81.930

Thunderstorm Wind, Sullivan

When
September 7, 3:57 PM EST
Where
Sullivan County, 2.86 mi ESE of Harr
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.570, -81.930

A few trees were blown down by severe thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124756, 1124757.